Wednesday, March 10, 2010

Mom's Asthma - Symbicort

Another quickie update -

While the Asmanex did stop the coughing, mostly, I had a heavy feeling in my chest and just didn't feel well overall. I almost felt like there was a wet sponge wedged under my sternum, and it sort of pulsated or spasmed before I started coughing. Ick.

I called the doctor's office when I ran out of the Asmanex, and told them I wasn't feeling that much better. They gave me a sample of Symbicort, which I've been on  before.

It's only been a few days, and while I'm coughing a bit more, I feel SO much better overall.The only downside is that I keep losing my voice.

For other people, this might not be a big deal but (surprise!) I sing professionally and am booked every Friday this month. I had to cancel last week, because I couldn't get through two songs, and I'm supposed to sing four. During rehearsal, I was so winded after my first number, I could barely get through the less challenging second song. Singing, after all, does rely heavily on breath support.

When I asked the doctor about the laryngitis - which seemed to occur after every presentation I gave, or any time I spoke for 10 minutes at a time or longer - he said it was probably from the Symbicort. So, in addition to rinsing my mouth after taking the stuff (which you should do after taking ANY inhaled steroid), I am now gargling. It's very feminine and appealing, I assure you.

So...hopefully we're on the right path now. I'm looking forward to feeling better soon!

9 comments:

Anonymous said...

Try asking your doctor about Advair instead of Symbicort. It works the same way as Symbicort does (inhaled steroid + long-acting beta-2 agonist) but it's a different steroid and LABA, so it might be easier on your voice. I've never had a problem with it (but then again, I've never lost my voice, even when I had strep so bad I couldn't swallow liquids). The major downside I've had with Advair is that you have to be really really careful about thrush - I gargle a full minute after a dose, and if I ever do less, I get thrush and have to go get some anti-fungal. I've never tried Symbicort, since Advair keeps me under fairly good control (as long as my allergies aren't acting up and I don't have a cold).

Aimee said...

Thanks! I'm gargling after Symbicort per my doc - which may prevent the laryngitis. Hopefully. Previously, I was just rinsing, which is supposed to prevent thrush.

Anonymous said...

I find just rinsing prevents thrush inside my mouth, but doesn't prevent thrush at the back of my throat (and trust me, you don't want thrush at the back of your throat - it feels like you have a piece of food or something caught there, constantly. Really annoying).

I hope your laryngitis improves!

CyberKat said...

I had problems with my voice going raspy the first few weeks with symbicort. However, once my body got used to it it just pretty much went away on it's own. I still loose my voice easier than before symbicort but I'll take being able to breathe and having to treat my vocal cords a little more gently over not breathing. I'm also on the lower dose one I don't know if that makes a difference.

Anonymous said...

I have really bad asthma and my doctor recommended I carry around a pulse oximeter with me at all times. You should highly consider one as well. I use Advair for my weezing but I have not used Symbiacort. Let me know if it makes a difference.

Anonymous said...

Tried Asmenex ?

Anonymous said...

Dont stop your medication, but you may also want to look into
http://en.wikipedia.org/wiki/Buteyko_method

Finger Pulse Oximeter said...

Symbicort is making me fat. Is anyone else having this problem

Pulse Oximeter said...

I've been using a pulse oximeter to monitor my blood oxygen concentration. have not tried Symbicort yet thou. Good luck!